Winter Storm, Pikes Peak Above 11000 Ft
- When
- May 9, 9:00 AM MST to May 10, 9:00 AM MST
- Where
- Pikes Peak Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.857, -104.844 (the zone’s center; the record gives no point)
A strong spring winter storm produced areas of heavy snow across portions of southern Colorado. Across the Mosquito and eastern Sawatch Ranges, a small part of the northern Sangre de Cristos, and Pikes Peak and Teller County more than 8 inches of snow occurred.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A strong spring winter storm produced areas of heavy snow across portions of southern Colorado. Across the Mosquito and eastern Sawatch Ranges, a small part of the northern Sangre de Cristos, and Pikes Peak and Teller County more than 8 inches of snow occurred. Heavier snow accumulations of six to nine inches occurred at Black Forest and Monument (El Paso County)...Rosita (Custer County)...Florissant and Woodland Park (Teller County) and Rye (Pueblo County). Eighteen inches of snow was measured near Crestone, at the base of the northern Sangres (Saguache County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 9, 7:32 AM MST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 832 AM MDT SAT MAY 9 2015 .UPDATE... ISSUED AT 820 AM MDT SAT MAY 9 2015 JUST MADE SOME MINOR POP CHANGES FOR TODAY. MENTIONED SEVERE WEATHER IN THE ZONE FORECAST FOR KIOWA...BENT...PROWERS AND BACA COUNTIES BASED ON THE NEW DAY 1 CONVECTIVE OUTLOOK. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 556 AM MDT SAT MAY 9 2015 SATELLITE IMAGES THIS MORNING ARE SHOWING THE UPR LOW CENTERED JUST WEST OF THE FOUR CORNERS AREA. THE UPR LOW IS FORECAST TO TRACK ACRS SOUTHERN CO TODAY...AND WL THEN LIFT NORTHEASTWARD INTO THE FAR NW CORNER OF KS BY 12Z SUN. AS THIS SYSTEM MOVES ACRS THE AREA...THERE WL BE THE POTENTIAL FOR WIDESPREAD PCPN ACRS THE FORECAST AREA TODAY. OVR THE CENTRAL MTNS AND PIKES PEAK SNOW ACCUMULATIONS CAN BE EXPECTED...WHICH WILL CONTINUE THRU TONIGHT AND HAVE ISSUED WINTER STORM WARNINGS BEGINNING AT MIDDAY TODAY FOR THESE LOCATIONS. THERE IS THE POTENTIAL FOR SEVERE WEATHER TODAY ACRS MUCH OF THE SOUTHEAST PLAINS...BUT THE BEST CHANCES WILL GENERALLY BE OVR THE FAR SOUTHEAST PLAINS...ESPECIALLY OVR KIOWA AND PROWERS COUNTIES. HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS OVER 60 MPH WILL BE THE PRIMARY SEVERE THREATS BUT A COUPLE TORNADOES CANNOT BE RULED OUT. AS THE LOW LIFTS NORTHEAST TONIGHT...N TO NW FLOW BEHIND THE LOW WL BE FAIRLY STRONG OVR SOME AREAS. WRAP AROUND PCPN INTO TELLER AND EL PASO COUNTIES TONIGHT SHOULD BE WIDESPREAD AND WITH TEMPS ALOFT COOLING TO -4 TO -6C AT 700MB SNOW CAN BE EXPECTED. HAVE ISSUED WINTER WX ADVISORY FOR TELLER COUNTY AND NRN EL PASO COUNTY BECAUSE OF THIS LATE SEASON SNOW EVENT. THE HIGH ELEVATIONS OF THE SANGRES AND WET MTNS WL PROBABLY ALSO SEE SEVERAL INCHES OF SNOW ACCUMULATION. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 556 AM MDT SAT MAY 9 2015 WRAP AROUND PCPN WILL CONTINUE TO BRING SNOW TO THE PALMER DVD AND PIKES PEAK REGION EARLY SUN MORNING...BUT THE PCPN CHANCES SHOULD BE DECREASING THRU THE MORNING AS THE UPR LOW MOVES FARTHER AWAY FROM THE AREA. BY LATE AFTERNOON SUNDAY THE UPR LOW IS FORECAST TO BE IN NORTH CENTRAL NE AND A SHORTWAVE TROF ON THE BACK SIDE OF THE LOW IS EXPECTED TO MOVE OVR THE STATE. THIS DISTURBANCE WL HELP KICK OFF MORE SHOWERS OVER THE MTNS AND HIGH VALLEYS IN THE AFTERNOON...THEN SPREADING OVR THE PLAINS IN THE EVENING. SOME ADDITIONAL SNOW ACCUMULATION CAN BE EXPECTED OVR THE MOUNTAIN AREAS. HIGH TEMPS ON SUN WL BE MUCH BELOW NORMAL BY ABOUT 20 DEGREES OVR THE SERN PLAINS AND BY ABOUT 10 DEGREES IN THE SAN LUIS VALLEY. ON MONDAY AN UPR RIDGE BUILDS OVR UT AND DRIER WEATHER IS EXPECTED OVR THE FORECAST AREA. HIGH TEMPS MON WL BE A LITTLE WARMER...BUT STILL BELOW AVERAGE. TUE THE UPR RIDGE WL MOVE ACRS THE AREA...BUT LATE IN THE DAY...A NEW UPR TROF OVR THE WRN STATES WL CAUSE SOUTHERLY FLOW OVR NM AND CO AND BRING MSTR UP INTO THE AREA AGAIN. THIS SHOULD LEAD TO SHOWERS AND TSTMS FOR TUE AFTERNOON AND EVENING...WITH POSSIBLY SOME LINGERING THRU THE NIGHT. AN UPR DISTURBANCE MOVES ACRS THE AREA ON WED BRINGING MORE PCPN CHANCES. THERE IS SOME UNCERTAINTY FOR THU AS AN UPR LOW IS EXPECTED TO CLOSE OFF OVR CENTRAL KS OR OVR SERN CO DEPENDING ON WHICH MODEL YOU BELIEVE. MODEL DIFFERENCES CONTINUE INTO FRI WITH THE ECMWF SHOWING A CLOSED LOW OVR THE NV AND UT BORDER AND THE GFS SHOWING THE LOW OFF THE NRN CA COAST WITH A DISTURBANCE IN THE FLOW MOVING ACRS THE FORECAST AREA. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING) ISSUED AT 556 AM MDT SAT MAY 9 2015 SHOWERS AND THUNDERSTORMS WILL BE FOUND AT TIMES ACRS THE AREA TODAY AND THIS EVENING AND MAY AT TIMES CAUSE MVFR CONDITIONS. LATE TONIGHT TEMPS WL COOL AND THERE MAY BE SOME SNOW MIXED IN WITH THE RAIN AT KCOS...AND MVFR OR IFR CONDITIONS ARE LIKELY. GUSTY NW WINDS ARE EXPECTED TO DEVELOP TONIGHT AT KCOS. && .PUB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 9 AM MDT SUNDAY FOR COZ081-084. FLASH FLOOD WATCH THROUGH THIS EVENING FOR COZ084-085. WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM MDT SUNDAY FOR COZ073-075-080. WINTER STORM WARNING FROM NOON TODAY TO 6 AM MDT SUNDAY FOR COZ058-060-061. WINTER STORM WARNING FROM NOON TODAY TO 9 AM MDT SUNDAY FOR COZ082. && UPDATE...28 SHORT TERM...28 LONG TERM...28/MW AVIATION...28
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 732 AM MDT SAT MAY 9 2015 COZ058>089-093>099-101345- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 732 AM MDT SAT MAY 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE AFFECTING THE AREA TODAY AND TONIGHT AS IT TRACKS ACROSS SOUTHERN COLORADO TODAY...AND THEN MOVES NORTHEASTWARD INTO FAR NORTHWEST KANSAS BY EARLY SUNDAY MORNING. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY AND THIS EVENING...WITH MAYBE SOME ISOLATED STORMS LATE TONIGHT. SEVERE WEATHER WILL BE POSSIBLE ACROSS MUCH OF THE SOUTHEAST PLAINS AND PORTIONS OF THE I-25 CORRIDOR. THE AREA WITH THE MOST ELEVATED RISK OF SEVERE WEATHER TODAY WILL BE OVER KIOWA...BENT...PROWERS AND BACA COUNTIES. THE MAIN SEVERE WEATHER THREATS WILL BE HAIL UP TO 2 INCHES IN DIAMETER...WIND GUSTS IN EXCESS OF 60 MPH AND THERE WILL BE THE THREAT OF A COUPLE TORNADOES. IN EL PASO COUNTY...SOILS ARE SATURATED AND ANY ADDITIONAL RAINFALL WILL RUN OFF...CREATING A FLASH FLOODING RISK TODAY AND THIS EVENING IF MODERATE TO HEAVY RAINS MOVE OVER THE AREA. OVER THE HIGHER MOUNTAIN AREAS...ESPECIALLY OVER THE CENTRAL MOUNTAINS...PIKES PEAK AND THE SANGRE DE CRISTO AND WET MOUNTAINS...SOME SIGNIFICANT SNOW ACCUMULATIONS ARE EXPECTED TODAY THROUGH TONIGHT. SNOW LEVELS WILL LOWER TONIGHT AND SEVERAL INCHES OF SNOW CAN BE EXPECTED OVER TELLER COUNTY AND THE RAMPART RANGE...WITH A FEW INCHES OVER NORTHERN EL PASO COUNTY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SOME LIGHT SNOW ACCUMULATIONS WILL STILL BE POSSIBLE OVER THE TELLER COUNTY AND POSSIBLY NORTHERN EL PASO COUNTY EARLY SUNDAY. OVER THE HIGHER MOUNTAIN AREAS SOME ADDITIONAL...GENERALLY LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE THROUGH THE DAY AND INTO THE LATE NIGHT HOURS. ON MONDAY...ONLY SOME ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS. FOR TUESDAY THROUGH FRIDAY...THERE WILL BE DAILY CHANCES FOR THUNDERSTORMS...WITH THE BEST CHANCES BEING IN THE AFTERNOON AND EVENING HOURS. THE MAIN THREATS WILL BE LIGHTNING AND WIND GUSTS OF 40 TO 50 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ACROSS THE AREA TODAY AND TONIGHT. 28/28
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
821 AM MDT SAT MAY 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM RAIN 2 ENE MANITOU SPRINGS 38.88N 104.87W
05/09/2015 EL PASO CO USGS
1.81 INCHES IN PAST 4 HOURS. CAMP CREEK NEAR GOD.
&&
MWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
848 AM MDT SAT MAY 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 AM RAIN 1 NE LA JUNTA 37.99N 103.53W
05/09/2015 OTERO CO TRAINED SPOTTER
1.77 INCHES
&&
PPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
851 AM MDT SAT MAY 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM RAIN 4 NNE COLORADO SPRINGS 38.88N 104.80W
05/09/2015 EL PASO CO TRAINED SPOTTER
2.28 INCHES
&&
PPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 916 AM MDT SAT MAY 9 2015 COZ081-084-085-091545- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT CO- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT CO- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT CO- 916 AM MDT SAT MAY 9 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EL PASO COUNTY UNTIL 945 AM MDT... AT 916 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM NEAR THE AIR FORCE ACADEMY...OR 7 MILES NORTHWEST OF COLORADO SPRINGS...MOVING NORTH AT 10 MPH. RAINFALL AMOUNTS UP TO .20 INCHES WILL BE POSSIBLE ON THE EASTERN EDGE OF THE WALDO CANYON BURN SCAR WITH THIS STORM...HOWEVER IF THIS STORM INTENSIFIES FURTHER THEN HEAVIER AMOUNTS WILL BE POSSIBLE. LOCATIONS IMPACTED INCLUDE... WESTERN COLORADO SPRINGS AND MANITOU SPRINGS. LAT...LON 3886 10492 3896 10501 3901 10493 3894 10483 TIME...MOT...LOC 1516Z 196DEG 8KT 3892 10489 EP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
925 AM MDT SAT MAY 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 AM RAIN 3 ENE COLORADO SPRINGS 38.85N 104.78W
05/09/2015 EL PASO CO STORM CHASER
1.78
&&
PPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
936 AM MDT SAT MAY 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM RAIN 3 ENE MANITOU SPRINGS 38.88N 104.86W
05/09/2015 EL PASO CO TRAINED SPOTTER
0.11 INCHES FROM 8 TO 9AM
&&
PPThe national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573526, 573522, 573523, 573524, 573525, 573527.